Medications to Help Lessen Symptoms of the Flu
Check with your healthcare provider or pharmacist for correct, safe use of medications.
- Are medicines used to treat viral infections like seasonal flu
- Work by preventing the spread of the virus in your body
- Are most effective if taken within 12-48 hours of your first symptom
- Must be prescribed by a healthcare provider
- Are not needed in many flu cases — most healthy people recover just fine without them
- Can be prescribed for children as young as 1 year of age
- May be especially beneficial for people at high risk of complications from flu.
- Include the brands Tamiflu® and Relenza®, recommended by the Centers for Disease Control and Prevention (CDC) to treat flu.
- Are very different from antibiotics.
- Kill or prevent the spread of bacteria
- Require a prescription.
- Have no effect on viruses like the ones that cause seasonal flu
- May, in fact, make you sicker if you take them for a viral infection like the flu or a cold
- Are needed in cases where a flu infection leads to a bacterial infection. If you suffer severe symptoms or your illness lasts a long time, then gets better, then gets worse again, you could possibly have a bacterial infection. Talk to your healthcare provider to see if you do and if you might benefit from antibiotics.
- Are sometimes overprescribed. To learn more, see the CDC’s Get Smart: Know When Antibiotics Work
Over-the-Counter Cold, Flu and Pain Medicines
- Can be dangerous in some situations. For instance, do not give aspirin (acetylsalicylic acid) to children or teenagers who have the flu; this can cause a rare but serious illness called Reye’s syndrome. Always check the ingredients of other medicines to make sure they do not contain aspirin.
- Should not be given to a child younger than 4 years of age without talking to a health care provider first. The safest way to care for flu symptoms in very young children, especially those younger than 2 years of age, is to use a clean cool-mist humidifier and a suction bulb to help clear away mucus.
- Are sometimes used to treat children 5 years of age and older and teenagers suffering from flu so long as the medicines do not contain aspirin. Acetaminophen (Tylenol®) and ibuprofen (Advil®, Motrin®, Nuprin®) are some of the medicines that do not contain aspirin. These may help relieve symptoms.
- Can be used to treat fevers and aches. Choices include acetaminophen (Tylenol®), ibuprofen (Advil®, Motrin®, Nuprin®) and non-steroidal anti-inflammatory drugs like Naproxen (Aleve®).
- Should be used according to the package instructions. Do not double dose!
- May help lessen some symptoms such as cough and congestion.
- Will not lessen how infectious a person is.
- Could harm patients with kidney disease or stomach problems in some instances. If you have kidney or stomach problems, check with your health care provider before taking any non-steroidal anti-inflammatory drugs like Naproxen (Aleve®).
- Could interact with other over-the-counter or prescription drugs for other medical conditions. Talk to your health care provider or pharmacist to be sure.
If, after reading the information available on our website, you have questions about the vaccine,
please call 1-800-27SHOTS (1-800-277-4687).